Virginia, 2001

Flash Flood and Damaging Winds in Virginia, July 4, 2001

July 4, 2001 · NWS RNK · 4 events in 3 counties and zones

Heavy thunderstorm rains caused Jones Creek to flood and close Figsboro Road in Martinsville. Lightning struck a sawmill in Bassett Forks, igniting a fire which completely destroyed mill, equipment, and stock.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 4th produced damaging winds, damaging lightning, and flash flooding.Thunderstorm winds downed trees from 2 miles northwest of Pittsville to Pittsville, and downed trees in Collinsville, blocking some roads.Heavy thunderstorm rains caused Jones Creek to flood and close Figsboro Road in Martinsville. Additional roads in Martinsville were flooded and closed by the heavy rain.Lightning struck a sawmill in Bassett Forks, igniting a fire which completely destroyed mill, equipment, and stock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 9:15 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 9:15 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EDT WED JUL 4 2001

ACTIVITY OVER SRN WV AND WRN KY NOT MAKING GOOD PROGRESS EAST THIS
MORNING. STILL APPEARS NORTHWEST PORTION OF THE CWA WILL CONTINUE TO
GET SCRAPED BY SHOWERS AND OCNL THUNDER SO WILL GO CATEGORICAL THERE
AND PROBABLY LOWER TEMPS.

STRONG WAVE DIVING SE FROM THE GREAT LAKES EXTRAPOLATES TO PA/NY RGN
BY EARLY EVENING. THIS SHOULD FIRE UP ACTIVITY LATE TODAY AND THIS
EVENING ALONG STRENGTHENING LEE TROF. AREA ALSO WILL BE UNDER RRQ OF
UPR JET AND MODELS CONFIRM SOME DECENT UVVS EAST OF THE MTNS BY 00Z.

FOR NOW THE GOING FCST LOOKS GOOD ALTHOUGH WILL TWEAK IN THE WEST.

.RNK.p..
NC...NONE.
VA...NONE.
WV...NONE.

JDS

In the hours before

Local storm report, Jul 4, 9:18 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     POCAHONTAS                VA   FLOODING
07/03/01   TAZEWELL                       RTE 644 CLOSED FROM 730
                                          PM TO 930 PM BY TAZEWELL
                                          POLICE.


Special weather statement, Jul 4, 11:15 AM EST, 1 hour 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059-
WVZ042>045-041630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL MOVE EAST INTO THE
PIEDMONT DURING THE AFTERNOON. SOME OF THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE...ESPECIALLY DURING THE MID AND LATE
AFTERNOON HOURS AS A WEAK TROUGH OF LOW PRESSURE INTERACTS WITH THE
HUMID AIR MASS ACROSS THE REGION.

DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT WITH THESE
STORMS...MAINLY ALONG AND EASTWARD FROM THE BLUE RIDGE...WHERE A
LINE OR CLUSTERS OF STRONGER STORMS MAY DEVELOP. IN ADDITION...VERY
HEAVY RAINFALL WILL ACCOMPANY THE HEAVIER THUNDERSTORMS WITH A QUICK
ONE TO TWO INCHES POSSIBLE IN A BRIEF PERIOD. THIS MAY LEAD TO
FLOODING ALONG SMALLER CREEKS AND STREAMS AS WELL AS POOR DRAINAGE
AREAS.

THE SKYWARN AMATEUR RADIO NETWORK AND INFORMATION FROM NATIONAL
WEATHER SERVICE SPOTTERS MAY BE NEEDED THIS AFTERNOON. THOSE
PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD KEEP ABREAST OF THE
CHANGING WEATHER CONDITIONS AND REMEMBER TO MOVE TO A PLACE OF
SAFETY SHOULD THREATENING WEATHER DEVELOP. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

JH/JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
July 4, 12:30 PM EST
Where
Pittsylvania County, 2 mi NW of Pittsville
Reported by
UNKNOWN
Coordinates
37.000, -79.500

Lightning, Henry

When
July 4, 1:15 PM EST
Where
Henry County, Bassett Forks
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
36.685, -79.981 (the zone’s center; the record gives no point)

Thunderstorm Wind, Henry

When
July 4, 1:30 PM EST
Where
Henry County, Collinsville
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -79.900

Flash Flood, Martinsville (C)

When
July 4, 2:45 PM EST to 4:30 PM EST
Where
Martinsville (C) County, Martinsville
Reported by
EMERGENCY MANAGER
Coordinates
36.692, -79.872 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258160, 5258163, 5258161, 5258162.